Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Wilmington, OH

July 18, 2001Clermont County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 18, 2001, 12:05 AM EDT for Clermont County, Ohio. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 12:05 AM EDT (04:05 UTC)
Expired
Jul 18, 2001, 1:00 AM EDT
In force
55 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Clermont County, OH

The radar

The Cincinnati radar (KILN), 50 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:20 AM EDTThunderstorm Wind 50 EBatavia, OHThousands of trees were knocked down near Batavia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 180406
SVRILN

OHC025-180500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1205 AM EDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLERMONT COUNTY IN OHIO...

* UNTIL 100 AM EDT...

* AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AMELIA...OR ABOUT 6 MILES SOUTHEAST OF
  FORESTVILLE...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WITHAMSVILLE...
  NEW RICHMOND...
  BETHEL...
  BATAVIA...
  AMELIA...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:37 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 9:37 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
937 PM EDT TUE JUL 17 2001

CONVECTION ACROSS THE CWFA THIS EVE HAS BEEN RATHER STRONGLY
FORCED...WITH NICE DPVA IN THE MID/UPPER LVLS AND RATHER ROBUST LLVL
WAA.  FOR THE PAST FEW HOURS...ACTIVITY HAS BEEN FOCUSED ALONG
MESOSCALE BNDRY DRAPED OVER SW OHIO AND EAST CENTRAL INDIANA.
PWAT ON 00Z SOUNDING OVER 2 INCHES (2.04)...AND HV SEEN INCREASINGLY
EFFICIENT RAINERS INCLUDING A MEASUREMENT OF 4+ INCHES IN ADAMS
COUNTY IN 90 MINUTES.  VERY DRY ANTECEDENT CONDS HV KEPT FLOOD
THREAT DOWN SO FAR...BUT NOT REAL COMFORTABLE WITH HOW ACTIVITY IF
BEGINNING TO TRAIN UP.  WL BE CONSIDERING FFA THROUGH 10-1030 PM.
A
REST OF PREV FCST STILL LKS GOOD.

.ILN...NONE.

JOHNSTONE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:00 PM EDTSevere Thunderstorm WarningILNFairfield60 min
Jul 17, 8:36 PM EDTSevere Thunderstorm WarningILNClermont54 min
Jul 17, 9:30 PM EDTFlash Flood WarningILNAdams, Brown2 hr
Jul 17, 9:30 PM EDTSevere Thunderstorm WarningILNBrown, Clermont45 min
Jul 17, 11:38 PM EDTFlash Flood WarningILNButler, Clermont, Preble, Warren4 hr
Jul 17, 11:50 PM EDTSevere Thunderstorm WarningILNButler40 min
Jul 18, 12:09 AM EDTSevere Thunderstorm WarningILNHamilton36 min
Jul 18, 2:10 AM EDTFlash Flood WarningILNAdams, Brown110 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.